Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Having irregular period. On birth control pill. Started getting blurred vision. Hormone related problem?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
My 23 year old daughter has vaginal bleeding about 33 out of 52 weeks a year. She has been seen by an Ob/Gyn doctor. The doctor has run blood work which came back normal. She has been on birth control to help but still has break thru bleeding. My daughter is very concerned about her vision. She has stated that it has changed. She went to the eye doctor and did need a stronger prescription. She stated that her eyes get blurry. Can all of these symptoms still be hormone related even if her labs were normal? What should she do? I'm not sure where to take her for a second opinion? I would take her to a different town even for a specialist that might be able to help. She is married and will want children someday but not at this time. Thanks for any help you may have. XXXXXXX
Posted Tue, 2 Apr 2013 in Menstruation and Miscarriage
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you with your question.

So she has irregular cycles and visual changes. It sounds like she had a workup, but just to be sure, lets review what should have been checked:

1. An exam including a pelvic exam
2. An ultrasound of the uterus
3. Possibly an additional ultrasound that includes pushing fluid into the cavity which aids in visualization of polyps (called a sonohysterogram)
4. Labs that should include: Thyroid tests, prolactin, and diabetes
5. Possibly an MRI of her head (see below)

Elevation in prolactin can cause irregular cycles, and CAN be caused by a tumor in the pituitary gland (very close to where the optic nerve passes, related to vision). While this has probably been checked, it seems to me that there might be a connection between the visual changes and the irregular cycles. The labs probably should be repeated, and you should seek a second opinion. This second opinion could simply be with another OB/GYN.

I hope that this helps. Please let me know if you have additional questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor